Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Suffering from anxiety. Taking Xanix and Trazadone. What can be done?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
four years ago I was started on xanix..25 mg....the Dr worked me up to one and a half mg. Then after two or three years I built up a tolerance. so he added trazadone...this was for sleep and anxiety. Then a year after taking these two meds..I built up tolerance....the trazadone did a reverse on me....It amped sleep...anxiety. I weaned myself off the trazadone I started on 25 mg...went up to took me five months to wean off trazadone...i did it myself...did not tell DR. When I went back to see him I told him..why I quit..and asked for more help with something else aded...for sleep. So ambien. 10mg....a year later..this was not helping so..he added seraquil...I started at 25 mg...and now for the last four months have been taking 50 mg. This med does not do well by did...but I gained 20 lbs...and have twitches in my eye..and shake,,and no longer does it work right away...problem is it keeps me asleep for 14 hours....and it makes me feel like a zombie....any less sleep...I for the last two also now taking along with xanix, 2 one mg. Ambien..05 mg....and 45 mg go to sleep...but still can not hear alarm...and sleep excessive . I feel drugged all day....and foggy...numb...very dry and sweaty..and the whole time....always have the that I learned to drink coffie to feel awake...the runs are worse. help...bulrred vision..aches and pains...probably from less now a zombie. I tried to take half the seraquil...four days later the side affects sleep....nausea....more...i get that with the seraquil just got worse is all. But I CHOOSE and want to wean off all meds...I made my DR promise not to put me on meds that I had to pay $$$ for to check my bodys well...asked for non addictive meds..he says they are not adictive....but I have my own opinion on this...that is not his business...I do not trust him anymore..the withdrawl...or side affects are horrible. Please advise me what to start long.....and I suffer less and nerotransmitters begin making up for the changes...I think in my own opion..I should start with Tamazapam....but do not know what after that. You are not going to be held in any way for any advise..but I have the right to be sober minded...and sleep less..or not at all for awhile..if this is what it takes for me to regain my prior sleep schedlue..b4 I started taking meds...however..because of some help I have had...I feel I will be able to sleep better than I I have learned to control self help, ect. Saw a counselor also. Thanks...hope to hear something of substance soon from one of you...thank you beforehand.Sicerley XXXXXXX
Posted Fri, 7 Jun 2013 in Mental Health
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your query.

I understand that you have been going through a difficult time due to the multiple medication and their side effects & withdrawal effects. Some of these medication that you are / have been on can be addictive and some, though not typically classified as "addictive" can still cause a discontinualtion / withdrawal syndrome.

If you have made a clear decision to come off medication, then, like you have mentioned, it is best to wean them off very slowly. You are currently on the following medication:
- Xanax, which is Alprazolam, a benzodiazepine sedative
- Temazepam, also a benzodiazepine sedative
- Seroquel (Quetiapine) is an anti-psychotic medication (which is well known to cause weight gain)
- Ambien, which is Zolpidem, a non-benzodiazepine sedative

It is better to start weaning off the benzodiazepines first since they can be addictive and so, you could develop more tolerance, if you continue them. I would suggest that you start reducing the dosage of Temazepam very gradually - that is, in decrements of 7.5mg every two weeks. So, the shedule would go like:
- two-and-a-half 15mg tablets (total of 37.5mg)in the first two weeks
- two 15mg tablets in the second two weeks (total of 30mg)
- one-and-a-half 15mg tablets in the next two weeks (total of 22.5mg)
...and so on.
So, by the end of 10 weeks, you should be completely off Temazepam.

The next medication to come off can be Xanax. Again, you can follow a similar gradual tapering schedule - reducing 0.25mg every two weeks.

Subsequently, I would suggest that you start tapering the Quetiapine by 12.5 mg every week (in other words, reducing half a 25mg tablet every week).

The last to go can be Ambien, since it is the least addictive and has the least potential for side effects. You can reduce it from 5 mg to 2.5 mg for two weeks and then stop it completely.

So, the whole process of weaning all thge medication is likely to take around 4 to 5 months, butit's better to go slow this way, in order to avoid unpleasant withdrawal symptoms.

I'm glad that you are putting in determined efforts to try non-pharmacological methods like yoga, meditation, breathing exercises, counselling, etc. I would like to re-emphasise the importance of these techniques and suggest that you practice them regularly. Also follow strict sleep hygiene techniques and here are a few tips:

- Fix a specific bedtime and an awakening time. Do not allow bedtime and awakening time to drift.
- Avoid napping during the day.
- Avoid coffee, tea or any caffeinated drinks or alcohol 4 hours before bedtime.
- Avoid heavy, spicy, or sugary foods for dinner. Have a gap of at least 1 hour between dinner and bedtime.
- Exercise regularly, preferably in the early evening, at least 4 hours before bedtime.
- Set up a comfortable environment which is dark, quiet and disturbance-free. Block out all distracting noise, and eliminate as much light as possible.
- Reserve the bed for sleep only. Don't use the bed for studying, working or for other rectreational activities.
- Try a light snack before bed. Warm milk and foods high in the amino acid tryptophan, such as bananas, may help you to sleep.
- Practice relaxation techniques before bed. Relaxation techniques such as yoga, deep breathing and others may help relieve anxiety and reduce muscle tension.
- Don't take your worries to bed. Leave your worries about studies, work, daily life, etc., behind when you go to bed. Some people find it useful to assign a "worry period" during the evening or late afternoon to deal with these issues.
- Establish a pre-sleep ritual. Pre-sleep rituals, such as a warm bath or a few minutes of reading, can help you sleep.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor